Valproate-induced liver failure in one of two siblings with Alpers disease

Michael J. Schwabe, William B. Dobyns, Barbara Burke, Dawna L. Armstrong

Research output: Contribution to journalArticle

33 Scopus citations

Abstract

Alpers disease is a neurodegenerative disorder of childhood characterized by early developmental delay, intractable seizures, and death in childhood. Neuropathologic changes are most severe in the gray matter and consist of diffuse neuronal loss, spongiform changes, and astrocytosis. We report 2 siblings with Alpers disease who were discordant for exposure to valproate (VPA). Both had developmental delay, and a progressive seizure disorder beginning at 5 years of age. The proband died at age 8 years of complications of ongoing seizures, including epilepsia partialis continua, with only minimal liver abnormalities. Her younger brother was treated with VPA for new-onset seizures and developed fulminant liver failure 6 months later, which led to his death at 5 years of age. Neuropathologic abnormalities of both siblings were consistent with Alpers disease. These observations support classification of Alpers disease and Alpers disease with liver cirrhosis as a single disease. They also confirm previous reports indicating that VPA may accelerate fulminant liver failure in Alpers disease. We recommend that a diagnosis of Alpers disease be considered in children with unexplained early developmental delay, cerebellar signs, or partial seizures, especially epilepsia partialis continua. When Alpers disease is strongly suspected, use of VPA should be avoided.

Original languageEnglish (US)
Pages (from-to)337-343
Number of pages7
JournalPediatric Neurology
Volume16
Issue number4
DOIs
StatePublished - May 1997

Fingerprint Dive into the research topics of 'Valproate-induced liver failure in one of two siblings with Alpers disease'. Together they form a unique fingerprint.

  • Cite this